Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 94, NWS Dodge City, KS

April 30, 2001Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 30, 2001, 7:56 PM CDT for Stafford County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 30, 2001, 7:56 PM CDT (00:56 UTC)
Expired
Apr 30, 2001, 8:45 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 8:08 PM CDTHail 1.75St John, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3013 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 010057
SVRDDC

KSC185-010145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT MON APR 30 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL STAFFORD COUNTY IN KANSAS

* UNTIL 845 PM CDT

* AT 756 PM CDT...RADAR INDICATED AND SPOTTERS REPORTED A SEVERE
  THUNDERSTORM 2 MILES NORTH OF ST. JOHN...STATIONARY.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  DAMAGING HAIL THE SIZE OF GOLFBALLS
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED.

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY! FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE
NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3817 9855 3814 9891 3785 9880 3787 9852

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:20 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Apr 30, 3:20 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF PORTION
NATIONAL WEATHER SERVICE DODGE CITY KS
212 PM CDT MON APR 30 2001

MAIN FORECAST CHALLENGE WILL PRECIP CHANCES AND TEMPS TUESDAY NIGHT
INTO WEDNESDAY.

MODEL GUIDANCE IS IN PRETTY GOOD AGREEMENT OF A BRIEF WARM-UP FOR
TUESDAY IN ADVANCE OF A STRONG COLD FRONT PASSAGE PROGGED FOR
TUESDAY NIGHT INTO WEDNESDAY.

TONIGHT...LOWER DEW POINT AIR FILTERING IN BEHIND THE EXITING TROUGH
SHOULD ALLOW FOR LOW TEMPERATURES COOLER THAN THOSE EXPERIENCED THIS
MORNING. BY MORNING...WINDS SHOULD HAVE COME BACK AROUND TO THE
SOUTH IN RESPONSE TO THE FORMATION OF A NEW SURFACE LEE TROUGH. THE
ONLY EXCEPTION TO THE WIND AND TEMP RULE MAY BE THE FAR EASTERN PART
OF THE CWA. HERE THE TROUGH MAY NOT COMPLETELY PASS KEEPING THIS
AREA IN THE MOISTURE AIR. NOTICING CU LINE BEGINNING TO DEVELOP ALONG
THE TROUGH AXIS. WILL HAVE TO KEEP AN EYE ON ANY POSSIBLE
DEVELOPMENT ALONG THIS BOUNDARY FOR POSSIBLE T-STORM DEVELOPMENT
THIS EVENING.

THIS THROUGH SHOULD CONTINUE TO DEEPEN TUESDAY DURING THE DAY
HELPING WINDS REACH AT LEAST THE BREEZY CATEGORY. THE DEEPENING
TROUGH SHOULD ALSO HELP BRING WARMER AIR INTO THE AREA FROM THE
SOUTHWEST. MODEL GUIDANCE PROGGED 85H TEMPS SUGGEST EITHER MID TO
UPPER 20S C SOUTHWEST TO LOWER TO MID 20S C NORTHEAST. BRINGING
THESE VALUES DRY ADIABATICALLY TO THE SURFACE AND ALONG WITH ADDING
A FEW DEGREES FOR GOING SUPER AT THE SURFACE THIS WOULD TRANSLATE TO
MID 90S SOUTHWEST TO NEAR 90 EAST. VALUES IN THE MID 90S WEST WOULD
RESULT IN RECORD OR NEAR RECORD VALUES THERE...AND THUS WILL
CONTINUE THAT WORDING IN THE ZONES. THE AVN AND NGM FORECAST
SOUNDINGS SUGGEST THAT PARTS OF THE AREA MAY BECOME VERY CLOSE TO
BECOMING UNCAPPED BY THE LATE AFTERNOON. HOWEVER...GIVEN THE RECENT
HOLES IN THE UPPER AIR COVERAGE RECENTLY...NOT PUTTING A LOT OF
WEIGHT INTO DETAILS OF THE FORECAST SOUNDINGS. WILL THUS KEEP
TUESDAY/S FORECAST PRECIP-FREE.

TUESDAY NIGHT THE NORTHERLY JET ALONG WITH ITS ASSOCIATED SURFACE
FRONT DIPS A LITTLE FARTHER SOUTH. MODELS SUGGEST THE FRONT WILL
BISECT THE CWA SOUTHWEST TO NORTHEAST BY 01/12Z. COINCIDENT TO THE
FRONT/S PROGRESSION INTO THE AREA WILL BE A S/W TROUGH MOVING WITH
THE FLOW OF THE JET. BELIEVE PRECIP DEVELOPING WILL BE MOST LIKELY
IN THE NORTHEAST WHERE THE LOW LEVEL MOISTURE WILL BE THE GREATEST.
WESTERN PARTS OF THE AREA MAY BE TOO DRY TO SEE ANY SIGNIFICANT
PRECIP. LOW TEMPS WILL BE TRICKY. THE NORTH SHOULD BEGIN TO FEEL THE
EFFECTS OF THE FROPA...WHILE THE SOUTHEAST SHOULD REMAIN IN THE
MOIST AIR.

WEDNESDAY THE FRONT IS PROGGED TO PUSH THROUGH THE ENTIRE AREA WITH
COLD AIR STRATOCU AND UPSLOPE LIGHT PRECIP BEHIND THE FRONT A POSSIBILITY.
DIURNAL RANGES MAY BE ON THE ORDER OF ONLY 10 TO 15 DEGREES GIVEN THE
EXPECTED STRENGTH OF THE CAA AND EXPECTED LOW CLOUDS. AND GIVEN THE
TIMING OF THE FRONT SEEMS TO BE INCREASING IN SPEED FROM RUN TO
RUN...WILL GO A TAD LOWER THAN GUIDANCE UNDER THE ASSUMPTION THAT
THE NEXT SOLUTION WILL SHOW AN EVEN QUICKER PUSH OF THE COLDER AIR.

EXTENDED DISCUSSION...

TODAY/S MRF IS AGGRESSIVE WITH NEXT UPPER LEVEL SYSTEM, DIGGING A
SYNOPTIC SCALE TROUGH INTO WYOMING/UTAH AREA BY 03/00Z, THEN AN
ASSOCIATED LOW PRESSURE CENTER CUTS OFF JUST WEST OF THE 4-CORNERS
AREA.  THIS PUTS S.W. KANSAS IN PRIME AREA FOR UPPER DIFFLUENCE WITH
EJECTED SHORT WAVES CROSSING OVERHEAD.  29/12Z ECMWF DEVELOPS A
SIMILAR PATTERN WITH THE LOW CENTERED JUST A LITTLE FARTHER NORTH
THAN MRF.  UKMET DEVELOPS THE STRONGEST LOW PRESSURE SYSTEM CLOSE TO
THE SAME LOCATION AS MRF, BUT WITH A 40DM DEEPER CENTER.

WILL FOLLOW THE FMR GUIDANCE FOR THE MOST PART.  FEEL AFTER COLD
FRONT PASSES WEDNESDAY NIGHT INTO THURSDAY, A SLOW RECOVERY SHOULD
SET IN AND A SLIGHT WARMING TREND SET UP.  WILL OPT FOR LIKELY
WORDING THURSDAY, GIVING RESPECT TO A FROPA, WITH UPPER DIFFLUENCE
IN THE AREA, AND SHORT WAVE(S) EJECTING FROM UPPER LOW OFF TO OUR
WEST.

NCEP ENSEMBLES SUPPORT FOLLOWING THE MRF RUN THROUGH ABOUT 120HRS,
THEN A LARGE VARIANCE CREEPS IN, MAKING CONFIDENCE EVEN LESS BEYOND
120HRS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 050/092 050/060 047 224
GCK 048/093 048/060 045 044
EHA 046/095 050/060 047 024
LBL 047/093 052/062 049 024
HYS 055/090 050/060 047 244
P28 060/090 062/070 055 2-5

.DDC...NONE.

SLEIGHTER/BURKE

In the hours before

Special weather statement, Apr 30, 3:14 PM CDT, 4 hours 42 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-010600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT MON APR 30 2001

...ISOLATED SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING...

DAYTIME HEATING AND MOISTURE CONVERGENCE ALONG A LOW PRESSURE TROUGH
MAY HELP TOUCH OFF SOME THUNDERSTORMS THIS EVENING. THE AREA OF
MOST CONCERN WOULD BE ALONG AND EAST OF A LINE FROM LIBERAL TO HAYS.
DAMAGING DOWNBURST TYPE WINDSn AND LARGE HAIL WOULD BE THE MAIN
THREATS OF ANY STORMS WHICH BECOME SEVERE.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc/

SLEIGHTER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:04 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche41 min
Apr 30, 7:16 PM CDTSevere Thunderstorm WarningDDCStafford59 min
Apr 30, 7:46 PM CDTSevere Thunderstorm WarningDDCBarber, Kiowa, Pratt59 min
Apr 30, 7:46 PM CDTSevere Thunderstorm WarningDDCComanche59 min
Apr 30, 8:45 PM CDTSevere Thunderstorm WarningDDCComanche45 min
Apr 30, 8:59 PM CDTFlash Flood WarningDDCBarber, Comanche3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.